Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 15, NWS Buffalo, NY

July 5, 1999Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 5, 1999, 9:25 PM EDT for Lewis County, New York. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1999, 9:25 PM EDT (01:25 UTC)
Expired
Jul 5, 1999, 10:30 PM EDT
In force
65 min
Issued by
NWS Buffalo, NY
Area
Whole counties

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 10:00 PM EDTThunderstorm WindHarrisville, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3370 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3370 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
1.1
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 060128 RRA
SVRBUF
NYC049-060230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
925 PM EDT MON JUL 5 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LEWIS COUNTY IN NEW YORK

* UNTIL 1030 PM EDT

* AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
  SEVERE THUNDERSTORMS 20 MILES WEST OF HARRISVILLE...OR ABOUT 22
  MILES NORTHEAST OF WATERTOWN...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHWEST OF HARRISVILLE AT 950 PM EDT

IF THREATENING WEATHER APPROACHES GO TO A SAFE PLACE IMMEDIATELY. IN
HOMES A BASEMENT OR INTERIOR ROOM IS THE SAFEST LOCATION.

HAIL...INTENSE LIGHTNING RAIN AND STRONG DAMAGING WINDS ARE LIKELY 
WITH THESE STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORMS 
PASS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT 
MONDAY EVENING FOR NORTHERN NEW YORK.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:30 PM EDT, 6 hours 55 minutes earlier.

Area forecast discussion, Jul 5, 2:30 PM EDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
230 PM EDT MON JUL 5 1999

THE TEMPERATURES HAVE ALREADY WARMED TO ABOUT 90 DEGREES ACROSS MUCH
OF WESTERN AND CENTRAL NEW YORK...BUT RESIDENTS IN THE IMMEDIATE
BUFFALO AREA ARE ENJOYING READINGS IN THE LOWER 80S WITH A BRISK
SOUTHWEST WIND OFF OF LAKE ERIE. THE VISIBLE SATELLITE IMAGE SHOWS A
BEAUTIFUL SHADOW  DOWNWIND OF LAKE ERIE WITH A LINE OF CU ALONG THE
SOUTHERN AND EASTERN EDGE OF THE LAKE BREEZE. BUT THE CU ARE NOT
SHOWING ANY SIGNS OF STRONG VERTICAL DEVELOPMENT.

THE MAIN QUESTION FOR TONIGHT IS WHETHER ANY CONVECTION WILL DEVELOP
ACROSS THE NORTH COUNTRY. THE REMNANTS OF THE MORNING MCS HAVE ALL
BUT DIED OUT...BUT MORE THUNDERSTORMS ARE DEVELOPING JUST NORTH OF
LAKE HURON IN THE VICINITY OF THE STATIONARY FRONT THAT STRETCHES
ACROSS SOUTHERN SOUTHERN. THE ETA SUGGEST THAT ANOTHER WEAK UPPER
LEVEL SHORT WAVE WILL RIDE ACROSS THE UPPER LEVEL RIDGE AND CROSS THE
NORTHERN PART OF THE STATE TONIGHT. BUT I THINK MOST OF THE
CONVECTION WILL STAY FOCUSED ALONG THE STATIONARY FRONT. THEREFORE I
WILL NOT MENTION AND PCPN FOR JEFFERSON AND LEWIS COUNTIES AT THIS
TIME.

ON TUESDAY...A SIGNIFICANT  CHANGE WILL BEGIN TO TAKE PLACE IN THE
UPPER LEVEL FLOW...SIGNIFYING THE END OF OUR RECENT HOT AND HUMID
SPELL. AS THE EASTERN UPPER LEVEL RIDGE DRIFTS INTO THE WESTERN PART
OF THE COUNTRY...IT WILL BE REPLACED BY A TROUGH THAT WILL SET UP
JUST SOUTHEAST OF JAMES BAY BY 12Z WEDNESDAY. THE FALLING HEIGHTS IN
THE EAST WILL ALLOW A COLD FRONT TO CROSS WESTERN NEW YORK LATE
TUESDAY AFTERNOON AND THE REST OF THE FA DURING THE EVENING.

THE BEST UPPER LEVEL SUPPORT IS FORECAST TO REMAIN NORTH OF THE STATE
ON TUESDAY...BUT A FEW THUNDERSTORMS WILL DEVELOP IN THE THE VERY
MOIST AND UNSTABLE AIR AHEAD OF THE FRONT. THE BRISK WEST TO
SOUTHWEST FLOW AHEAD OF THE COLD FRONT WILL ONCE AGAIN PRODUCE A MORE
STABLE SHADOW ZONE DOWNWIND OF BOTH LAKES. THEREFORE I WILL INDICATE
SLIGHTLY LOWER POPS EAST OF BUFFALO AND WATERTOWN TUESDAY AFTERNOON.

THE NGM AND AVN BRING THE FRONT THRU A LITTLE QUICKER THAN THE
ETA...BUT ALL THE MODELS SUGGEST THAT THE PCPN SHOULD BE ENDING
TUESDAY EVENING...FOLLOWED BY CLEARING CONDITIONS TUESDAY NIGHT.

THE REAL CHANGE WILL BE FELT ON WEDNESDAY WHEN MUCH DRIER AIR FILTERS
IN BEHIND THE COLD FRONT. MOS GUIDANCE INDICATES DEWPOINTS IN THE
LOWER 50S BY WEDNESDAY AFTERNOON. THIS WILL BE A VERY REFRESHING
CHANGE FROM THIS AFTERNOON/S READINGS IN THE LOWER TO MID 70S.

.BUF...NONE.

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:50 PM EDTSevere Thunderstorm WarningBUFJefferson55 min
Jul 6, 11:47 AM EDTSevere Thunderstorm WarningBUFJefferson, Lewis63 min
Jul 6, 12:16 PM EDTSevere Thunderstorm WarningBUFOswego44 min
Jul 6, 2:43 PM EDTSevere Thunderstorm WarningBUFNiagara47 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.